Thunderstorm Wind, Roosevelt
- When
- June 15, 3:40 PM MST to 3:45 PM MST
- Where
- Roosevelt County, Portales Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.150, -103.410
Portales.
A weak moisture surge into far southeast New Mexico on the 16th combined with strong daytime heating and instability to generate a few strong thunderstorms. Most of these storms produced heavy rainfall and small hail within Chaves, Roosevelt, and Curry counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A weak moisture surge into far southeast New Mexico on the 16th combined with strong daytime heating and instability to generate a few strong thunderstorms. Most of these storms produced heavy rainfall and small hail within Chaves, Roosevelt, and Curry counties. One storm in particular around Portales produced a downburst wind gust to 60 mph. Sustained winds were close to 50 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 15, 2:30 PM MST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 330 PM MDT WED JUN 15 2016 .SYNOPSIS... High pressure will build into NM from the south through Friday and take up residence over the state this weekend. The high will elongate from west to east next week with models differing on where the center of high pressure will be. Isolated thunderstorms over our southeast zones through this evening then dry weather through at least the weekend. Some opportunities for rain will come next week, via a back door cold front and/or moisture seeping north from old Mexico. && .DISCUSSION... A few storms have developed in Chaves County this pm and are moving northeast. The will continue into this evening as they form along a dryline. Things should quiet down by midnight with mild overnight low temperatures. High pressure to our southeast will build north late this week, forming a nice concentric high centered over NM this weekend. The dryline across eastern NM Thursday morning will shift east in the afternoon, with storms probably not forming until they get past the TX border. It will be a close call though in places like Clovis and Portales. Otherwise it will be dry and getting hotter each day. The century mark will be common across much of the east and will be around 100 in ABQ and FMN Saturday through Monday. Winds will be mostly light. Some opportunity for precipitation could return to the land of enchantment next week. Models differ on the track of the high with the GFS having it sit over the four corners area while the ECMWF centers the high over southeast NM by the middle of next week. Both try and drop a back door cold front into the northeast early next week, possibly bringing some low level moisture behind it. The other scenario would have subtropical moisture seep north from Mexico next week, developing storms over the west and north. For now will introduce convection over the western and northern higher terrain Tuesday and expand it a bit on Wednesday. CHJ && .FIRE WEATHER... Hot, dry and unstable conditions to persist through the weekend as a ridge of high pressure currently over Texas shifts northwestward over NM. An exception will be a cluster of thunderstorms that will continue to cross the SE plains this afternoon and evening, where erratic wind gusts to 50 mph and up to a half inch of rain will be possible in spots. Temperatures for the remainder of the week and through the weekend will vary around 4 to 15 degrees above normal with Haines reaching 5 and 6, and a few to several hours of single- digit humidities each day. Strong southwest winds over southern and eastern parts of the fire weather forecast area today will gradually trend weaker daily through Saturday, before strengthening some on Sunday. Hysplit smoke trajectories for the Dog Head and North Fires show smoke traveling northeastward tonight with impacts probable around Magdalena, Socorro, Albuquerque, Santa Fe, the southern Sangre de Cristo Mountains, and the E slopes of the NM Sangres. See the trajectories at www.srh.noaa.gov/abq/?n=forecasts-fireweather-dss , Ventilation tab, then HYSPLIT tab. Late Sunday through early next week the upper high is forecast to shift over the NM/CO border, and eventually near the Four Corners, allowing better moisture into the state from the south and southeast. Winds will begin to strengthen on Sunday across the east, then also over central areas early in the work week. By Monday and Tuesday locations along and east of the central mountain chain will mostly have humidities remain above 15%, but readings will remain under 15% farther west. With the better moisture will come a slight chance for thunderstorms initially in the northern mountains Monday as a trough exits the northern Rockies. Enough moisture may then seep northward Tuesday for some drier variety showers and storms over the western mountains, too. 44 && .AVIATION... 18Z TAF CYCLE With the exception of smoke plumes lofting from notable wildfires 18 miles SW of Magdalena and 21 miles SE of KABQ, VFR conditions are expected today and tonight. Gusty SW winds should fan the fires effectively this aftn and early evening with pronounced smoke plumes streaming to the NE around 20 mph. These could impact airports near Magdalena, Socorro, Moriarty and Clines Corners with periods of MVFR conditions. There is also a slight chance of high-based, light and gusty showers and thunderstorms over the SE plains this aftn and evening. Temperatures a few to 12 degrees above normal may cause density altitude problems both today and Thursday. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 49 90 51 93 / 0 0 0 0 Dulce........................... 40 85 37 87 / 0 0 0 0 Cuba............................ 44 86 45 88 / 0 0 0 0 Gallup.......................... 41 87 42 89 / 0 0 0 0 El Morro........................ 40 85 41 86 / 0 0 0 0 Grants.......................... 42 88 43 90 / 0 0 0 0 Quemado......................... 47 88 47 89 / 0 0 0 0 Glenwood........................ 53 94 55 95 / 0 0 0 0 Chama........................... 39 79 37 81 / 0 0 0 0 Los Alamos...................... 51 87 52 88 / 0 0 0 0 Pecos........................... 48 86 49 89 / 0 0 0 0 Cerro/Questa.................... 44 81 43 84 / 0 0 0 0 Red River....................... 41 74 40 77 / 0 0 0 0 Angel Fire...................... 33 78 34 82 / 0 5 0 0 Taos............................ 42 86 41 88 / 0 0 0 0 Mora............................ 48 85 48 88 / 0 5 0 0 Espanola........................ 51 91 52 92 / 0 0 0 0 Santa Fe........................ 53 86 53 88 / 0 0 0 0 Santa Fe Airport................ 50 90 51 91 / 0 0 0 0 Albuquerque Foothills........... 59 90 60 92 / 0 0 0 0 Albuquerque Heights............. 60 92 62 94 / 0 0 0 0 Albuquerque Valley.............. 57 94 59 96 / 0 0 0 0 Albuquerque West Mesa........... 57 94 59 95 / 0 0 0 0 Los Lunas....................... 58 95 60 95 / 0 0 0 0 Rio Rancho...................... 58 93 59 94 / 0 0 0 0 Socorro......................... 59 97 62 98 / 0 0 0 0 Sandia Park/Cedar Crest......... 55 87 56 89 / 0 0 0 0 Tijeras......................... 55 92 56 92 / 0 0 0 0 Moriarty/Estancia............... 50 90 50 90 / 0 0 0 0 Clines Corners.................. 53 87 52 88 / 0 0 0 0 Gran Quivira.................... 54 90 54 91 / 0 0 0 0 Carrizozo....................... 60 93 61 94 / 0 0 0 0 Ruidoso......................... 55 87 56 89 / 0 5 0 0 Capulin......................... 53 90 53 91 / 0 5 0 0 Raton........................... 49 94 49 96 / 0 5 0 0 Springer........................ 50 94 50 96 / 0 5 0 0 Las Vegas....................... 51 89 50 92 / 0 5 0 0 Clayton......................... 60 99 61 100 / 5 5 0 0 Roy............................. 55 94 55 96 / 0 5 0 0 Conchas......................... 62 100 63 100 / 0 0 0 0 Santa Rosa...................... 61 100 61 100 / 0 0 0 0 Tucumcari....................... 64 103 63 103 / 5 5 0 0 Clovis.......................... 63 100 63 100 / 10 5 5 0 Portales........................ 64 101 65 101 / 10 5 5 0 Fort Sumner..................... 63 101 63 101 / 5 5 0 0 Roswell......................... 64 103 65 104 / 10 5 5 0 Picacho......................... 59 97 62 98 / 0 5 0 0 Elk............................. 58 90 60 93 / 0 5 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MDT this evening for the following zones... NMZ107. && 40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 559 AM MDT WED JUN 15 2016 NMZ501>540-161200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 559 AM MDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 2 PM TO 7 PM MDT FOR THE SANDIA...MANZANO...GALLINAS MOUNTAINS...CHUPADERA MESA AND ESTANCIA VALLEY WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. ALSO THERE IS A SMALL CHANCE OF AN ISOLATED STRONG THUNDERSTORM OR TWO ACROSS MAINLY SOUTHEAST ROOSEVELT AND CHAVES COUNTIES LATE THIS AFTERNOON INTO THIS EVENING. STRONG WINDS AND HAIL WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY INTENSE AFTERNOON HEAT OF ONE HUNDRED DEGREES OR HIGHER WILL BE FAIRLY WIDESPREAD BY FRIDAY ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS OF NEW MEXICO. BY THE WEEKEND AND INTO AT LEAST EARLY NEXT WEEK MOST OF THE EASTERN PLAINS AS WELL AS PORTIONS OF THE MIDDLE AND LOWER RIO GRANDE VALLEY AND NORTHWEST PLATEAU WILL SEE THE POTENTIAL OF TRIPLE DIGIT AFTERNOON HEAT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNING FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 43
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 211 PM MDT WED JUN 15 2016 NMZ537-538-152045- CHAVES COUNTY PLAINS-DE BACA COUNTY- 211 PM MDT WED JUN 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DE BACA AND NORTH CENTRAL CHAVES COUNTIES UNTIL 245 PM MDT... AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES SOUTHEAST OF MESA...OR 27 MILES NORTH OF ROSWELL...MOVING NORTHEAST AT 50 MPH. PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL DE BACA AND NORTH CENTRAL CHAVES COUNTIES. THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 127 AND 145. && LAT...LON 3359 10463 3375 10481 3415 10423 3394 10403 TIME...MOT...LOC 2011Z 231DEG 44KT 3376 10456 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 306 PM MDT WED JUN 15 2016 NMZ538-152130- CHAVES COUNTY PLAINS- 306 PM MDT WED JUN 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHAVES COUNTY UNTIL 330 PM MDT... AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES WEST OF ELKINS...OR 25 MILES NORTHEAST OF ROSWELL...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELKINS. && LAT...LON 3349 10424 3367 10440 3403 10398 3367 10375 TIME...MOT...LOC 2105Z 231DEG 49KT 3366 10426 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 419 PM MDT WED JUN 15 2016 NMZ501>540-162230- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 419 PM MDT WED JUN 15 2016 ...PROLONGED VERY HOT AND DRY PATTERN THROUGH EARLY NEXT WEEK... A VERY HOT AND DRY WEATHER PATTERN WILL DOMINATE THE AREA THROUGH EARLY NEXT WEEK. ALREADY TOASTY TEMPERATURES WILL CONTINUE TO STEADILY INCREASE THROUGH THE WEEKEND...WITH SATURDAY AND SUNDAY EXPECTED TO BE THE HOTTEST DAYS OF 2016 AND...IN SOME AREAS..JUST SHY OF RECORD VALUES. MAXIMUM TEMPERATURES WILL VARY FROM THE 80S TO LOWER 90S IN THE HIGHER ELEVATIONS...WITH MID 90S TO NEAR 105 AT THE LOWER ELEVATIONS. THIS WILL BE A SIGNIFICANT HEAT WAVE FOR MID- JUNE THAT WILL LIKELY EXTEND INTO MUCH OF NEXT WEEK. SUBTLE INCREASES IN MOISTURE SHOULD TAKE THE EDGE OFF THE HEAT BEGINNING TUESDAY OR WEDNESDAY. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION. ALCOHOLIC AND CAFFEINATED BEVERAGES CAN INCREASE THE RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR STROKE. WEAR LIGHTWEIGHT...LIGHT-COLORED...LOOSE- FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN... AND USE A SUNSCREEN TO REDUCE POSSIBLE SUNBURN. PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT. ENSURE PETS HAVE ADEQUATE DRINKING WATER AND A SHADY PLACE TO REST. DO NOT KEEP PETS IN CARS WITH WINDOWS ROLLED UP...EVEN PARTIALLY. TEMPERATURES INSIDE A CAR WITH THE WINDOWS UP CAN REACH OVER 150 DEGREES QUICKLY...RESULTING IN HEAT STROKE AND DEATH. SMOKE FROM ON-GOING WILDFIRES WILL ALSO BE A CONCERN. IF HEAVY SMOKE IS PRESENT...OUTDOOR ACTIVITIES SHOULD BE MINIMIZED. REMEMBER...YOUR EYES ARE YOUR BEST TOOLS TO DETERMINE IF IT IS SAFE TO BE OUTSIDE. VISIBILITY UNDER 5 MILES...IF YOU CAN SEE LESS THAN 5 MILES...THE AIR QUALITY IS UNHEALTHY FOR YOUNG CHILDREN...ADULTS OVER AGE 65...PREGNANT WOMEN...AND PEOPLE WITH HEART AND/OR LUNG DISEASE... ASTHMA OR OTHER RESPIRATORY ILLNESS...THEY SHOULD MINIMIZE OUTDOOR ACTIVITY. VISIBILITY JUST ABOUT 3 MILES...YOUNG CHILDREN...ADULTS OVER AGE 65...PREGNANT WOMEN...AND PEOPLE WITH HEART AND/OR LUNG DISEASE... ASTHMA OR OTHER RESPIRATORY ILLNESS SHOULD AVOID ALL OUTDOOR ACTIVITIES. VISIBILITY ABOUT 1 MILE... IF YOU CAN SEE LESS THAN 1 MILE THAT MEANS THE AIR QUALITY IS UNHEALTHY FOR EVERYONE. PEOPLE SHOULD REMAIN INDOORS AND AVOID ALL OUTDOOR ACTIVITIES INCLUDING RUNNING ERRANDS. UNLESS AN EVACUATION HAS BEEN ISSUED...STAY INSIDE YOUR HOME...INDOOR WORKPLACE...OR IN A SAFE SHELTER. KJ/CHJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
431 PM MDT WED JUN 15 2016
NMZ534>536-152300-
CURRY COUNTY-QUAY COUNTY-ROOSEVELT COUNTY-
431 PM MDT WED JUN 15 2016
...A THUNDERSTORM OUTFLOW WILL AFFECT CURRY...NORTHEASTERN ROOSEVELT
AND SOUTHERN QUAY COUNTIES WITH STRONG WINDS AND BLOWING DUST...
AT 428 PM MDT...A DISSIPATING THUNDERSTORM HAS EMITTED A WALL OF
STRONG WINDS SPREADING NORTHEAST OVER THE EASTERN PLAINS OF NEW
MEXICO. ABRUPTLY SHIFTING AND GUSTY WINDS WILL PRODUCE AREAS OF
BLOWING DUST WITH REDUCED VISIBILITY.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS OUTFLOW BOUNDARY.
LOCATIONS IMPACTED INCLUDE...
CLOVIS...PORTALES...QUAY...FARWELL...TEXICO...DORA...GRADY...
CAUSEY...HOUSE AND BROADVIEW.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 322 AND 326.
TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN ALBUQUERQUE AT 1.888.386.7637.
LAT...LON 3370 10345 3408 10345 3444 10356 3456 10395
3517 10390 3499 10334 3472 10304 3374 10305
TIME...MOT...LOC 2228Z 192DEG 27KT 3473 10372
SHOEMAKEThe Cannon AFB radar (KFDX), 57 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
Portales.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629996.